Hey there! Sign in to join this conversationNew here? Join for free

Using the pill to stop periods Watch

    • #1
    • Thread Starter
    #1

    I'm thinking of starting the combined pill to try and stop my periods. I've made an appointment with my GP this Wednesday and I've had a look at some information online. From what I've gathered, the pill isn't guaranteed to stop your periods although it does generally make your periods lighter and more regular, plus there's also a chance of break-through bleeding.

    I just wanted to hear other people's experiences on TSR who are currently on the pill or have been before. Did it eventually stop your period, or make your periods lighter? And did you get a lot of break through bleeding when you first went on the pill? I am travelling to India for eight weeks next week, so I don't know if I should be starting the pill so soon before travelling because of this.

    I'm also wondering if there are any alternatives to stopping your periods. I know the Mirena Coil is supposed to be really good, but getting it inserted really puts me off. Are there any other ways of completely stopping your periods, or is the pill the best way? (I'll be having this discussion with my GP this week anyway, I just wanted to hear some personal experiences as well).
    • Community Assistant
    • Political Ambassador
    Offline

    20
    ReputationRep:
    I have done this before.

    I have no idea why you want to stop your period (I am guessing it is for the same reason as me, which would be too embarrassing to ask you to say), but yes, it does work. It does not always work, but it often does.

    Within three days, my period was stopped, usually. Often times, it happened the very next day. I did not get a lot of break through bleeding.

    I did not notice any side effects of the pill.

    I do not know any ways to completely stop your period except for menopause, sorry.
    • #2
    #2

    (Original post by Anonymous)
    I'm thinking of starting the combined pill to try and stop my periods. I've made an appointment with my GP this Wednesday and I've had a look at some information online. From what I've gathered, the pill isn't guaranteed to stop your periods although it does generally make your periods lighter and more regular, plus there's also a chance of break-through bleeding.

    I just wanted to hear other people's experiences on TSR who are currently on the pill or have been before. Did it eventually stop your period, or make your periods lighter? And did you get a lot of break through bleeding when you first went on the pill? I am travelling to India for eight weeks next week, so I don't know if I should be starting the pill so soon before travelling because of this.

    I'm also wondering if there are any alternatives to stopping your periods. I know the Mirena Coil is supposed to be really good, but getting it inserted really puts me off. Are there any other ways of completely stopping your periods, or is the pill the best way? (I'll be having this discussion with my GP this week anyway, I just wanted to hear some personal experiences as well).
    I started taking Cerazette at about 16 cos I was having painful and irregular periods. It pretty much instantly stopped my periods (think I had a long-ish light bleed after starting) until around 3 years later when I started getting breakthrough bleeding. I continue to get breakthrough bleeding, but not even enough that I need to wear panty liners.

    I ended up having investigations for endometriosis at one point and they mentioned an injection you can get (every couple of months I think) which is designed to stop ovulation and bleeding. I think it was called postap or something, but I never tried it so I don't know how well it might work.

    Hope that helps
    Offline

    6
    ReputationRep:
    The pill isn't gauranteed to "stop" your periods. When I was put on Microgynon, I didn't have periods for 3 months and thought everything was going well until I started getting heavy periods with blood cots the size of golf balls and really painful cramps. This was not during my 7 day break. You will bleed on the 7 day break unless you take your pills back to back, but when I did that, I still found I got some breakthrough bleeding.

    I've now been put on Noromin just recently, and it's helped cut down this heavy bleeding by a significant amount but I still get breakthrough bleeding.

    If you decide to go on the pill, you should take it as soon as possible to prevent your next period.

    You can look into the injection, and the implant as well to stop your period but again, none of it is gauranteed.
    Offline

    17
    ReputationRep:
    I've been on Microgynon for about 3 months now and only had one bleed whilst on it. I had the first 7 day break but my withdrawl bleed was so, so painful, I had cramps so bad I couldn't move off the sofa and spent all day crying (this is coming from someone who's always experienced painful periods and so thought going on the pill would make them lighter). After that I've been taking the pill continuously with no breaks and it's been fine, no spotting and only a few cramps every now and then.
    • #1
    • Thread Starter
    #1

    Just wanted to say thanks to everyone for taking the time to reply and share experiences.

    I visited my GP today and have been started on Rivigedon. Hopefully it'll work out well.
    • TSR Support Team
    • Very Important Poster
    Offline

    21
    ReputationRep:
    The Pill can sometimes make your periods worse. Mine are all over the place. They're lighter and shorter; but irregular.
 
 
 
Reply
Submit reply
TSR Support Team

We have a brilliant team of more than 60 Support Team members looking after discussions on The Student Room, helping to make it a fun, safe and useful place to hang out.

Updated: February 15, 2017
  • See more of what you like on The Student Room

    You can personalise what you see on TSR. Tell us a little about yourself to get started.

  • Poll
    Will you be richer or poorer than your parents?
  • See more of what you like on The Student Room

    You can personalise what you see on TSR. Tell us a little about yourself to get started.

  • The Student Room, Get Revising and Marked by Teachers are trading names of The Student Room Group Ltd.

    Register Number: 04666380 (England and Wales), VAT No. 806 8067 22 Registered Office: International House, Queens Road, Brighton, BN1 3XE

    Quick reply
    Reputation gems: You get these gems as you gain rep from other members for making good contributions and giving helpful advice.